Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

June 25, 2017Hansford County, Texas

NWS Amarillo, TX issued this special weather statement at Jun 25, 2017, 8:21 AM CDT for Hansford County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 8:21 AM CDT (13:21 UTC)
Expired
Jun 25, 2017, 8:45 AM CDT
In force
24 min
Issued by
NWS Amarillo, TX

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS84 KAMA 251321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
821 AM CDT SUN JUN 25 2017
 
TXZ002-003-251345-
Sherman TX-Hansford TX-
821 AM CDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD AND EAST CENTRAL SHERMAN
COUNTIES UNTIL 845 AM CDT...

At 820 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Gruver, or 23 miles west of Spearman, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman and Gruver. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3630 10109 3619 10108 3605 10122 3617 10170
      3637 10169 3650 10119 3650 10115
TIME...MOT...LOC 1320Z 272DEG 23KT 3628 10161 

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Jun 25, 6:36 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 25, 6:36 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
636 AM CDT Sun Jun 25 2017

.AVIATION...
For the 12Z TAFs, a very low confidence forecast continues with
respect to cigs and precipitation. Have incorporated -SHRA at all
sites for this morning based on latest radar trends. Did not have
enough confidence to mention thunderstorms this morning at any one
particular terminal site. There should be a minimum in precipitation
coverage this afternoon, with another round of showers and tstms
expected to develop over eastern New Mexico and southeast Colorado
late this afternoon and evening, then head southeast into the OK
and TX Panhandles. Have included PROB30 groups for tstms at all
TAF sites for later this evening and tonight to account for this
scenario.

Andrade

&&

.PREV DISCUSSION... /Issued 454 AM CDT Sun Jun 25 2017/

DISCUSSION...
Water vapor imagery shows persistent upper high and broad anti-
cyclonic flow over the desert southwest. Meanwhile, broad
cyclonic flow continues over the northern Plains to the northern
Atlantic coast. The resulting northwest flow pattern for the
TX/OK Panhandles will continue through Monday and will keep our
rain chances on the elevated side through that time.

As of 09z, scattered showers and thunderstorms are developing
over the higher elevations in eastern NM with more isolated
development in the TX Panhandle. Surface high pressure spins over
the Ark-La-Tex region helping to maintain southeast winds and low
level moisture transport into the area. Short and medium range
guidance show 500mb feature rounding base of upper high to our
west, with area of PVA shifting from west to east between now and
about 18z. This is most likely helping to moisten the mid levels
and provide some broad forcing as well. Some isentropic ascent is
also noted on model 300-310k surface through around 18z today.
MUCAPE is more limited compared to yesterday with about 500 J/kg
expected, however, better moisture profiles are also expected with
PWAT values well over the 90th percentile. Moreover, it does look
like thunderstorms could be fairly efficient rain producers with
storm motions around 20-30 knots, so will need to watch areas that
received heavy rain yesterday. Severe weather is not expected
given lack of instability, but a strong storm can't be ruled out
given directional deep layer shear. At this time the western and
southern zones are expected to have the most widespread showers
and thunderstorms with activity decreasing this afternoon as the
better forcing shifts out of the area. The cloud cover today along
with the rain cooled air will keep our temperatures well below
average again today.

Storm coverage should decrease considerably during the afternoon
Sunday, with another round possible late Sunday into early Monday.
There is more uncertainty with the eastward reach of this round
of storms, as some of the longer range CAMs suggest convection may
be more limited to the western zones. It does look like eastern NM
into the far western Panhandles will de-stabilize as clouds erode
Sunday afternoon with forecast soundings showing surface based
CAPE increasing to around 2000 J/kg at KTCC. This combine with the
directional deep layer shear around 40-50 knots remaining in
place will result in a better severe potential for late Sunday
into Sunday night. Further east, clouds are not expected to
erode as quickly, which should keep instability elevated and more
around 500-1000 J/kg. Any storms that do develop and manage to
make it into the Panhandles should be mostly during the nighttime
period with activity decreasing into the morning hours Monday.
Temperatures Monday should be a a bit warmer as the surface high
to our east shifts further to the east, allowing a more southerly
to southwesterly component to the winds. Clouds should also erode
by mid-day. A few thunderstorms could again develop during the
afternoon and evening Monday as destabilization occurs and a
subtle shortwave moves across the weakening northwest flow.
Overall forcing looks limited and moisture will be on the decrease
through the day, so coverage may be spotty at best.

Tuesday continues the warming trend as the surface high shifts
even further to our east. Models are also holding on to northwest
flow for one more day, with a decent little shortwave showing up
in the medium/long range deterministic guidance which should help
with another round of thunderstorms Tuesday afternoon and evening.
Kept pops on the low side for now due to differences in moisture
profiles between models. It does look like a lee trough and
dryline feature may develop in response to the shortwave, with a
fairly strong pressure gradient setting up across the Panhandles.
Nudged forecast above blend for wind speeds considering the
overall setup is favorable for gusty winds during the afternoon.

For the extended... The ridge over southern AZ/NM will finally
start to dampen as deterministic guidance shows a trough try to
push down out of western Canada going into Wednesday. This will
result in more zonal flow over the Panhandles and decreasing rain
chances. Temperatures should also come up considerably as H850
thermal ridge build in Wednesday into Thursday. Did nudge above
the blend for those days for highs as 850mb temperatures progged
30-34 degrees C. Also nudged low temperatures up Wednesday morning
(mainly considering strong LLJ developing overnight).

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 25, 5:02 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
502 AM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-252215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
502 AM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms may produce heavy rainfall. While
an isolated strong to severe storm is possible mainly late this
evening across the western Panhandles, widespread severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 25, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
821 AM CDT SUN JUN 25 2017

TXZ002-003-251345-
Sherman TX-Hansford TX-
821 AM CDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD AND EAST CENTRAL SHERMAN
COUNTIES UNTIL 845 AM CDT...

At 820 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Gruver, or 23 miles west of Spearman, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman and Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3630 10109 3619 10108 3605 10122 3617 10170
      3637 10169 3650 10119 3650 10115
TIME...MOT...LOC 1320Z 272DEG 23KT 3628 10161

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:01 AM CDTSpecial Weather StatementAMAOchiltree29 min
Jun 25, 5:24 PM CDTSevere Thunderstorm WarningAMACimarron, Texas96 min
Jun 25, 6:12 PM CDTTornado WarningAMACimarron35 min
Jun 25, 6:27 PM CDTSevere Thunderstorm WarningAMACimarron, Texas66 min
Jun 25, 6:30 PM CDTTornado WarningAMACimarron45 min
Jun 25, 6:38 PM CDTSevere Thunderstorm WarningAMACimarron39 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.